edoc

Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Association with Commonly Prescribed Drugs in Outpatient Care Other than Anti-Epileptic Drugs and Antibiotics: A Population-Based Case-Control Study

Frey, Noel and Bodmer, Michael and Bircher, Andreas and Jick, Susan S. and Meier, Christoph R. and Spoendlin, Julia. (2018) Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Association with Commonly Prescribed Drugs in Outpatient Care Other than Anti-Epileptic Drugs and Antibiotics: A Population-Based Case-Control Study. Drug safety. nn.

Full text not available from this repository.

Official URL: https://edoc.unibas.ch/67992/

Downloads: Statistics Overview

Abstract

Stevens-Johnson syndrome and toxic epidermal necrolysis have been associated with the use of various drugs, but evidence is scarce. We studied the association between new use of outpatient drugs other than anti-epileptic drugs and antibiotics and Stevens-Johnson syndrome and toxic epidermal necrolysis.; We conducted a matched (1:4) case-control analysis in 480 previously validated Stevens-Johnson syndrome/toxic epidermal necrolysis cases (1995-2013). We calculated odds ratios with 95% confidence intervals for Stevens-Johnson syndrome/toxic epidermal necrolysis in new users of drugs compared to non-users. For cases of Stevens-Johnson syndrome/toxic epidermal necrolysis diagnosed ≤ 84 days after the first use of a drug, we assessed causality between drug exposure and Stevens-Johnson syndrome/toxic epidermal necrolysis using ALDEN (algorithm of drug causality in epidermal necrolysis). We calculated absolute risks by dividing the number of Stevens-Johnson syndrome/toxic epidermal necrolysis cases ≤ 84 days after new drug exposure by the total number of new users of the drug.; There was an association between Stevens-Johnson syndrome/toxic epidermal necrolysis and the use of allopurinol (odds ratio 24.51, 95% confidence interval 2.94-204.04) and cyclooxygenase-2 inhibitors (odds ratio 24.19, 95% confidence interval 2.91-200.92). Proton pump inhibitors, fluoxetine, mirtazapine, and 5-aminosalicylates (sulfasalazine, mesalamine) were also associated with an increased risk of Stevens-Johnson syndrome/toxic epidermal necrolysis, though with lower odds ratios. ALDEN score application suggests a likely causality for these associations. Absolute risks of Stevens-Johnson syndrome/toxic epidermal necrolysis were 6.0/100,000 new users for allopurinol, and 1.9-4.3/100,000 new users for cyclooxygenase-2 inhibitors and 5-aminosalicylates, and 0.2-1.6/100,000 new users for proton pump inhibitors, fluoxetine, and mirtazapine. We found no association between Stevens-Johnson syndrome/toxic epidermal necrolysis and oxicams, benzodiazepines, citalopram, sertraline, paroxetine, venlafaxine, and phosphodiesterase-5 inhibitors despite > 100,000 new users.; In this observational study, we observed likely causal associations between Stevens-Johnson syndrome/toxic epidermal necrolysis and use of allopurinol, cyclooxygenase-2 inhibitors, and 5-aminosalicylates, and potential associations for proton pump inhibitors, fluoxetine, and mirtazapine.
Faculties and Departments:05 Faculty of Science > Departement Pharmazeutische Wissenschaften > Pharmazie > Klinische Pharmazie/Spitalpharmazie (Meier)
UniBasel Contributors:Meier, Christoph R.
Item Type:Article, refereed
Article Subtype:Research Article
ISSN:1179-1942
Note:Publication type according to Uni Basel Research Database: Journal article
Identification Number:
Last Modified:16 Apr 2020 13:31
Deposited On:16 Apr 2020 13:31

Repository Staff Only: item control page